Alert archive / Montana / Wind Chill Advisories in 2015
Wind Chill Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this wind chill advisory at Feb 21, 2015, 2:16 PM MST for 4 counties in Montana. It took effect at Feb 21, 2015, 11:00 PM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2015, 2:16 PM MST (21:16 UTC)
- In effect from
- Feb 21, 2015, 11:00 PM MST
- Expired
- Feb 22, 2015, 11:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
902 WWUS45 KMSO 212116 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MST SAT FEB 21 2015 MTZ007-221800- /O.NEW.KMSO.WC.Y.0002.150222T0600Z-150222T1800Z/ BUTTE/BLACKFOOT REGION- 216 PM MST SAT FEB 21 2015 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST SUNDAY. * IMPACTS/TIMING: CLEARING SKIES TONIGHT BEHIND THE ARCTIC AIR MASS WILL ALLOW TEMPERATURES TO DROP INTO THE SINGLE DIGITS AND BELOW ZERO READINGS. WINDS WILL BE DECREASING DURING THE OVER NIGHT HOURS...BUT THE REMAINING WIND AND COLD TEMPERATURES WILL CREATE HAZARDOUS WIND CHILLS BY EARLY SUNDAY MORNING. * WIND CHILL VALUES: 5 TO 20 BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
1 follow-up statement
797 WWUS45 KMSO 220938 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 238 AM MST SUN FEB 22 2015 MTZ007-221800- /O.CON.KMSO.WC.Y.0002.000000T0000Z-150222T1800Z/ BUTTE/BLACKFOOT REGION- 238 AM MST SUN FEB 22 2015 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: MORNING TEMPERATURES WILL REMAIN IN THE SINGLE DIGITS TO BELOW ZERO READINGS...WITH WIND CHILLS FEELING EVEN COLDER. THOUGH WIND SPEEDS WILL BE DECREASING THROUGH THE MORNING, WIND CHILLS WILL STILL BE A THREAT TO THOSE EXPOSED. * WIND CHILL VALUES: 5 TO 20 DEGREES BELOW ZERO. * LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Feb 21, 3:33 AM MST, 10 hours 43 minutes earlier.
Area forecast discussion, Feb 21, 3:33 AM MST, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
333 AM MST SAT FEB 21 2015
...SLICK TRAVEL THIS MORNING FROM RECENT SNOWFALL...
...VERY COLD TEMPERATURES AND WIND CHILLS TODAY THROUGH SUNDAY...
.DISCUSSION...Snowfall has been impacting locations across north
central Idaho and western Montana most of the night. With arctic
air settling into the region, most locations have changed over to
all snow. Most notably, a near-stationary band of westward-moving
snowfall has lingered over the Missoula and northern Bitterroot
valley through the night, producing very fluffy snowfall that has
quickly accumulated on all surfaces. This band has been expanding
in size over the last few hours, impacting locations further north
along Highway 93. Those traveling this morning along I-90 near
Missoula/Frenchtown, Highway 93 north through Arlee into St.
Ignatius, or within the Missoula/Bitterroot valleys, should expect
very slick travel. Snowfall is expected to dissipate through the
late morning.
East winds will increase as the arctic airmass makes itself
comfortable over the Northern Rockies today. As precipitation ends
by this afternoon, snowfall related impacts will transition to
more cold and wind chill related impacts. Considering how long it
has been since our area has seen such wintry conditions and cold
temperatures, the brunt of this arctic air is going to definitely
be felt. Take necessary measures to protect livestock, pets, and
loved ones that could be most affected by well below-normal
temperatures and potentially dangerous wind chills today through
Sunday. In addition, the potential for lake effect snow may be
possible for areas near Big Arm east to Yellow Bay of Flathead
Lake early Sunday as the cold air moves over the relatively warm
lake waters.
Cold, dry north-northeasterly flow will become dominant for the
early week, lasting into Tuesday. Temperatures will start off
fairly cold from the arctic over the weekend, but slowly moderate
through mid- week. Untreated roadways could remain icy and slick
until temperatures are able to rebound some throughout the day
both Monday and Tuesday. The next cold system will drop south
into the region beginning Wednesday into Thursday, which could
bring more snow to the region, as well as cold temperatures with
very cold wind chills from gusty northeast winds. Long range
models diverge by the end of the week and into the weekend, but
weather is expected to remain cooler and potentially unsettled.
&&
.AVIATION...KMSO will continue to see reductions in visibility and
low ceilings through at least 21/1500Z due to a lingering, near-
stationary band of moderate snowfall. Until this band moves,
expect aviation impacts from snowfall to continue. KGPI, KBTM, and
KSMN may see lingering light snowfall this morning as well, but
overall most precipitation-related impacts are on the decrease.
Gusty east-to-northeast winds will prevail most of the day and
into tonight, affecting all terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 AM MST this morning
Bitterroot/Sapphire Mountains...Lower Clark Fork Region...
Missoula/Bitterroot Valleys.
WINTER WEATHER ADVISORY until 11 AM MST this morning
Butte/Blackfoot Region...Flathead/Mission Valleys...
Potomac/Seeley Lake Region.
WINTER WEATHER ADVISORY until 11 AM MST this morning West
Glacier Region.
ID...WINTER WEATHER ADVISORY until 10 AM PST this morning Lower Hells
Canyon/Salmon River Region.
&&In the hours before
Local storm report, Feb 21, 9:50 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
950 AM MST SAT FEB 21 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM SNOW 2 SW NEWCOMB 45.90N 112.55W
02/21/2015 M6.0 INCH SILVER BOW MT TRAINED SPOTTER
&&
TSLocal storm report, Feb 21, 11:01 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1101 AM MST SAT FEB 21 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM SNOW 2 N EVARO 47.06N 114.10W
02/21/2015 M5.7 INCH MISSOULA MT TRAINED SPOTTER
&&
TSLocal storm report, Feb 21, 11:03 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1103 AM MST SAT FEB 21 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM SNOW 2 NNW HUSON 47.06N 114.34W
02/21/2015 E2.8 INCH MISSOULA MT NWS EMPLOYEE
0833 AM SNOW 4 E CORVALLIS 46.32N 114.03W
02/21/2015 M2.5 INCH RAVALLI MT COCORAHS
COCORAHS STATION CORVALLIS 4.2 ENE /MT-RV-7/
SNOW DURATION 24 HOURS.
0830 AM SNOW 2 E SEELEY LAKE 47.18N 113.44W
02/21/2015 M1.2 INCH MISSOULA MT COCORAHS
COCORAHS STATION SEELEY LAKE 2.3 ESE
/MT-MS-18/ SNOW DURATION 24 HOURS.
0830 AM SNOW 10 SSE OROGRANDE 45.57N 115.45W
02/21/2015 M6.0 INCH IDAHO ID CO-OP OBSERVER
CO-OP OBSERVER STATION DIXIE NORTH /DXEI1/
SNOW DURATION 24 HOURS.
0815 AM SNOW 4 SW FORT CONNAH 47.37N 114.16W
02/21/2015 M3.5 INCH LAKE MT COCORAHS
COCORAHS STATION CHARLO 4.9 S /MT-LK-5/ SNOW
DURATION 24 HOURS.
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Feb 21, 11:37 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1137 AM MST SAT FEB 21 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM SNOW 3 ESE TWIN CREEKS 46.90N 113.66W
02/21/2015 M4.0 INCH MISSOULA MT TRAINED SPOTTER
&&
TSNearby
Wind Chill Advisories in Montana, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.